Wyoming, 2010

Lightning Strike in Wyoming, June 20, 2010

June 20, 2010 · NWS RIW · 1 event in 1 county or zone

Lightning struck and killed a man southwest of Meeteetse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning struck and killed a man southwest of Meeteetse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 2:31 AM MST, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 2:31 AM MST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
331 AM MDT SUN JUN 20 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
THUNDERSTORMS THAT EARLIER HAD OCCURRED OVER THE NW MTNS HAVE
MOVED NORTHEAST INTO MONTANA. ANOTHER CLUSTER OF CONVECTION THAT
CAME OFF THE UINTAS THAT SURVIVED THE TREK ACROSS THE FIELD OF LOW
DEW POINTS IN THE 20S IN SWEETWATER COUNTY GREW AS THEY
ENCOUNTERED THE HIGHER DEW POINTS IN EASTERN FREMONT COUNTY AND
HAVE SINCE BLOSSOMED ONCE THEY ENCOUNTERED THE HIGHER CAPES OVER
JOHNSON COUNTY NOW THAT THE CAP HAS BEEN BROKEN THERE BEHIND LAST
NIGHTS BACK DOOR COLD FRONT. THESE CELLS ARE NOW EXITING THE AREA
TO THE NORTHEAST. THIS CONVECTION IS THE RESULT OF AN EXITING VORT
LOBE HAVING BEEN EJECTED FROM THE LOW NOW CENTERED OVER SOUTHWEST
OREGON.

THE NEXT SUCH VORT LOBE NOW PRODUCING THUNDERSTORMS ALONG THE OREGON
IDAHO BORDER WILL BE EJECTED NORTHEAST ACROSS WY AROUND 18Z TODAY
FROM THE SAME LOW WHICH WILL THEN BE IN SOUTH CENTRAL OREGON. TODAY
THE LOWER DEW POINTS WILL STREAM FARTHER NORTH TO THE OWL CREEK
MOUNTAINS WITH THE CONVECTION TAKING PLACE FARTHER NORTH IN NORTHERN
WYOMING ALONG AND NORTH OF THE OWL CREEK MTNS TODAY WHEN THIS NEXT
FEATURE COMES THROUGH AND BISECTS THE SURFACE FRONTAL BOUNDARY
DRAPED ACROSS NORTHERN WY . SOME STRONG STORMS ARE POSSIBLE IN
JOHNSON COUNTY THIS AFTERNOON AND EVENING ONCE THESE CELLS ENCOUNTER
HIGHER CAPES AND LIFTED INDICES OF -7 THERE. ALSO...A LIGHT
SOUTHEAST SURFACE FLOW WILL BE OVERLAID WITH SOUTHWEST WINDS OF 30
TO 40 MPH AT 600-500MB ACROSS JOHNSON COUNTY FOR GOOD A DIRECTIONAL
AND SPEED SHEER PROFILE ENHANCING THE POSSIBILITY OF SEVERE WX IN
JOHNSON COUNTY LATER TODAY.

ON MONDAY THE LOW WILL ACCELERATE NORTHEAST ACROSS IDAHO AND MONTANA
AND WILL SWEEP AN ASSOCIATED TROUGH ACROSS THE AREA. SOME SCATTERED
THUNDERSTORMS WILL FORM ACROSS THE FAR NORTHERN TIER OF WYOMING
MONDAY AS THIS TROUGH PASSES THROUGH. THE DRY SOUTHWEST WINDS WILL
PUSH THE LOWER DEW POINTS NORTH TO THE MONTANA BORDER BEHIND THE
TROUGHPA.

ON TUESDAY ANOTHER WEAK SHORTWAVE IN THE WESTERLY FLOW WILL PROVIDE
MAINLY NORTHERN JOHNSON COUNTY WITH SCATTERED THUNDERSTORMS WHERE
ONCE AGAIN THE BEST CAPES AND PW VALUES WILL BE.

TEMPERATURES WILL BE A BIT COOLER OVER THE NORTHERN TIER ZONES WHERE
THE SURFACE FRONTAL BOUNDARY WILL BE DRAPED THROUGH MONDAY BEFORE
MONDAYS TROUGH WIPES IT OFF THE MAP. HOWEVER THE FRONT WILL SLOWLY
INCH NORTHWARD THROUGH MONDAY MORNING AS WILL THE WARMER AIRMASS.
TEMPERATURES TUESDAY WILL BE A LITTLE COOLER EVERYWHERE BEHIND TH
TROUGH.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ABOVE NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD WITH SLIGHT
CHANCES OF LATE DAY THUNDERSTORMS ACROSS NORTHERN WYOMING.

MEDIUM RANGE GLOBAL MODELS HAVE GENERALLY BACKED OFF FORCED CHANGES
TO PERSISTENT LARGE-SCALE PATTERN...SUB-TROPICAL HIGH REMAINING OVER
THE SOUTHERN PLAINS/SOUTHEAST U.S. WITH MEAN TROUGH ALONG THE WEST
COAST.  IN ECMWF CASE IT IS SHOWING LESS RETROGRESSION OF
RIDGE...WHILE GFS NOT QUITE AS AGGRESSIVE BRINGING IN WEST COAST
TROUGH. THUS...OVERALL THERE IS LESS SPREAD THROUGH FRIDAY WITH
INCREASING SPREAD OVER THE WEEKEND.

UPPER RIDGE BUILDS ALONG THE DIVIDE WEDNESDAY BETWEEN EXITING TROUGH
OVER THE NORTHERN PLAINS AND PERSISTENT TROUGH ALONG THE WEST COAST.
SURFACE HIGH OVER THE NORTHERN HIGH PLAINS WEDNESDAY WILL RESULT IN
LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE WITH MARGINAL
INSTABILITY.  BASINS LIKELY TO BE CAPPED...HOWEVER A FEW
THUNDERSTORMS MAY FIRE OFF ALONG MOUNTAIN/VALLEY BOUNDARY ALONG EAST
SLOPES WITH ELEVATED CONVECTION MOVING EAST INTO BASINS.

RIDGE SHIFTS EASTWARD THURSDAY WITH SOUTHWEST FLOW ALOFT PREVAILING
OVER AREA ONCE AGAIN...WEAK SHORTWAVES IN THE FLOW...A PATTERN VERY
SIMILAR TO THE LAST COUPLE OF DAYS WITH STATIONARY FRONTAL
BOUNDARY ACROSS THE NORTH WITH THE BETTER MOISTURE AND INSTABILITY
ALONG AND NORTH OF THE FRONT. BOTH GFS AND ECMWF BRING DISTINCT
SHORTWAVE ACROSS MONTANA THURSDAY NIGHT WITH FURTHER SOUTHWARD
PUSH OF FRONT AND A BIT COOLER TEMPERATURES ON FRIDAY.

ECMWF SHOWS MORE AMPLIFICATION THAN GFS BY NEXT SUNDAY...DROPPING
UPPER LOW SOUTHEAST ACROSS THE GULF OF ALASKA TO NEAR VANCOUVER
ISLAND...AND AMPLIFYING DOWNSTREAM RIDGE OVER THE CENTRAL U.S.  GFS
MUCH FLATTER WITH FLOW ACROSS THE NORTHERN TIER OF THE U.S.
FORECAST CONTINUES TO BE WEIGHTED TOWARD PERSISTENT SOUTHWEST FLOW
WHICH IS ALSO A ROUGHLY 50/50 BLEND OF THESE TWO SOLUTIONS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY INTO THIS EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL FORM AFTER 18Z OVER NORTHERN WY
ALONG AND NORTH OF A LINE FROM JACKSON TO THERMOPOLIS TO NEAR
CASPER. SOME OF THESE STORMS WILL BE STRONG WITH GUSTY WIND TO 50
MPH...HEAVY RAIN...SMALL HAIL AND LOCAL MVFR CONDITIONS. THE
THUNDERSTORM ACTIVITY WILL CONTINUE WELL INTO THE EVENING. OVER THE
CENTRAL AND SOUTHERN PART OF THE REGION THUNDERSTORMS WILL BE
ISOLATED IN NATURE. BREEZY CONDITIONS WILL PREVAIL IN THE CENTRAL
AND SOUTH THIS AFTERNOON INTO THE EARLY EVENING.

&&

.FIRE WEATHER...
WARM AND DRY WEATHER CAN BE EXPECTED ACROSS THE SOUTHERN TWO THIRDS
OF WYOMING WITH SCATTERED THUNDERSTORMS EXPECTED ACROSS THE NORTHERN
THIRD TODAY WHERE A SURFACE FRONTAL SYSTEM WILL BE DRAPED ACROSS
NORTHERN WYOMING. EXPECTED THE MINIMUM RELATIVE HUMIDITY TO BE IN
THE TEENS ALONG WITH A HAINES INDEX OF 6 SOUTH OF THE FRONT. THIS
FRONT WILL SLOWLY MOVE NORTH MONDAY SO ONLY THE NORTHERN TIER OF
WYOMING WILL SEE THUNDERSTORMS THEN. A TROUGH WILL SWEEP EAST ACROSS
WYOMING TUESDAY USHERING IN DRIER AIR STATEWIDE AND SLIGHTLY COOLER
TEMPERATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 20, 8:01 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
901 AM MDT SUN JUN 20 2010

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
901 AM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE BIGHORN
BASIN...JOHNSON COUNTY AND SOUTH TO FREMONT AND NATRONA COUNTIES THIS
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND FREQUENT DANGEROUS LIGHTNING.

THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN FAIRLY HIGH AND SWIFT
ACROSS THE AREA AS SEASONAL SNOWMELT CONTINUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN FAIRLY HIGH AND SWIFT
ACROSS THE AREA AS SEASONAL SNOWMELT CONTINUES.

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE FOUND MAINLY ACROSS
NORTHERN WYOMING THROUGH THIS PERIOD.  SOME OF THE THUNDERSTORMS IN
NORTHEAST JOHNSON COUNTY MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HAIL SIZE AS WELL AS WIND SPEEDS
OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 20, 11:51 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1251 PM MDT SUN JUN 20 2010

WYZ001-002-012>015-025-202100-
ABSAROKA MOUNTAINS-JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS EAST-
WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK-
1251 PM MDT SUN JUN 20 2010

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
MOVE FROM THE SOUTH SOUTHWEST TO THE NORTH NORTHEAST THROUGHOUT THE
AFTERNOON. INITIALLY...THE STORMS WILL BE BETWEEN BONDURANT...
TOGWOTEE PASS AND ALONG THE ABSAROKA CREST...AS WELL AS OVER THE
TETONS AND WESTERN YELLOWSTONE PARK.  HOWEVER...THE SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE ENTIRE AREA THROUGH TE EARLY
AFTERNOON HOURS. EXPECT BRIEF HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 45 MPH WITH THE STRONGER STORMS.

TWB

The radar

The Riverton/Lander radar (KRIW), 119 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Park

When
June 20, 12:15 PM MST
Where
Park County, 3.46 mi SSE of Pitchfork
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.055, -109.049

A developing thunderstorm produced a single bolt of lightning that killed a 70-year-old man during a camping and fishing trip to Upper Sunshine Reservoir southwest of Meeteetse. The man and his son went to shore to avoid the developing storm. The man was struck when he attempted to gain better cell phone reception from a hill. Bystanders and emergency responders performed CPR but to no avail.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Park2010-06-2070MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227030.